Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 11:07 AM CDT for Macon County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 11:07 AM CDT (16:07 UTC)
- Expired
- Apr 9, 2021, 11:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
County Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 10 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
176
WWUS84 KBMX 091607
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1107 AM CDT Fri Apr 9 2021
ALZ037-045-047-091645-
Lee AL-Tallapoosa AL-Macon AL-
1107 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE...NORTHEASTERN
MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty City, or near Notasulga, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Auburn, Opelika, Tuskegee, Tallassee, Notasulga, Franklin, Liberty
City, Auburn University, Tallapoosa City, Tuskegee National Forest,
Society Hill, Loachapoka, Robert G. Pitts Airport, I 85 Rest Area,
Uphapee Creek, Chewacla State Park, Reeltown and Moton Field
Municipal Airport.
LAT...LON 3242 8542 3246 8586 3248 8586 3248 8585
3249 8586 3260 8585 3264 8541
TIME...MOT...LOC 1607Z 273DEG 26KT 3253 8578
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 9:00 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 9, 9:00 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 900 AM CDT Fri Apr 9 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0853 AM CDT Fri Apr 09 2021/ Local mesoscale discussion valid through 11 am. Continuing to monitor showers and thunderstorms across portions of our southern counties. Mesoanalysis data indicates sufficient instability resides along and roughly south of a diffuse warm front extending from west to east generally near the U.S. Highway 80 corridor. Environmental shear continues to increase from the southwest and this setup is supportive of splitting storms which will be capable of producing large hail and damaging winds. The wind damage risk remains relatively low at this time but is expected to increase as we head through late morning into the afternoon hours. Hail threat is the most concerning and will persist through the rest of the day. KBMX 12z sounding shows steep lapse rates generally above 750 mb due to cold air aloft. Some dry air aloft will also encourage the hail and damaging wind threat later today. As the surface destabilizes due to increasing thermal/moisture advection along with solar heating, expect large amounts of convective energy to be realized that will support at least isolated severe convective development and sustainment with time. Expect the risk for strong to severe storms to persist across our southern counties through late morning, expanding further north toward the Interstate 20 corridor closer to the midday into early afternoon time frame. 05 Previous short-term discussion: /Updated at 0338 AM CDT Fri Apr 09 2021/ Today through Saturday. Southerly low level flow has increased overnight with radar based winds estimated at 30-40 mph around 2000 feet agl. Low clouds have also pushed northward into south central Alabama with convection developing along the Alabama and NW Florida coast. Expect showers and thunderstorms to quickly increase in areal coverage across the southern counties this morning and spread northward to the I-20 corridor by early afternoon. Convection will be primarily driven by diurnal heating, more like a summertime pattern. Better coverage of storms today should be east of I-65 and south of I-20, where deeper moisture will exist. Strong low and mid-level lapse rates will favor storms with damaging winds and large hail. Main limiting factor will be 0-6km bulk shear, which is forecast to remain around 30 knots, so storms may struggle to maintain updraft strength for long duration. Tornado threat remains low today due to unfavorable low level helicity. Storms should decrease in intensity after sunset, but still capable of producing damaging winds and large hail. Models are hinting at better coverage of storms shifting into west Alabama this evening, as forcing increases ahead of approaching short wave trof. Model consensus is for several clusters of ongoing convection across Arkansas, Mississippi, and west Alabama overnight merging into a QLCS by 3 AM Saturday. The fast moving QLCS will favor a damaging straight line wind event, but 0-3km SRH values of 300-350 will also result in an associated tornado threat. The QLCS should be near or just east of I-65 by sunrise Saturday, and exiting the southeast counties by 10 AM. The highest threat for damaging winds and tornadoes with the QLCS should be along and south of line from Carrollton, to Tuscaloosa, to Centreville, to Wetumpka, to Hurtsboro. 58/rose .LONG TERM... /Updated at 0338 AM CDT Fri Apr 09 2021/ Saturday night through Thursday. Lingering thunderstorms are possible across the southeastern counties late Saturday night through early Sunday morning as the main frontal boundary finally pushes through Central AL. The low pressure system itself is expected to lift northward into the Great Lakes region, leading to height rises across the Deep South Sunday through Monday. With the ridging developing in the lower levels, we should remain rain-free. We transition to more of a quasi-zonal flow aloft Monday afternoon through Thursday. However, this doesn't mean we'll stay rain-free as model guidance picks up on at least two quick shortwave impulses that slide across the southern half of the CONUS Tuesday through Thursday. Each of these will increase rain/thunderstorm chances for our area, though specific timings remain uncertain this far in advance. Therefore, I've trended PoPs up around mid-week, but will keep chances in the 40-50% range. 25/Owen && .AVIATION... 12Z TAF Discussion. A very active pattern through the period with several rounds of thunderstorms. Southerly winds 7-10 kts today will spread gulf moisture and low clouds northward today. The storms have already developed near the I-85 corridor, and this activity will spread northward throughout the day. Locally heavy, wind gusts up to 35 kts, and large hail could accompany any storm that develops through the evening hours. IFR cigs across south Alabama early in the period could reach the I-20 corridor this morning, and added a tempo for IFR cigs at KEET and KTCL thru 15z. Cigs will improve by this afternoon with mostly VFR cigs between 18z and 03z. MVFR cigs will develop across central Alabama by 03z with widespread IFR cigs after 06Z. A QLCS will spread from west to east across Alabama between 06Z and 12z. The line of storms will likely contain damaging winds, with a threat of isolated tornadoes. Ahead of the QLCS, south surface winds will become gusty with peak values arnd 20 kts. 58/rose && .FIRE WEATHER... Scattered showers and thunderstorms expected today across much of the area. This could cause erratic gusty winds in locations nearest to any thunderstorm development. More widespread rain and thunderstorms move in overnight tonight into Saturday. Drier/rain-free conditions are expected Sunday into Monday, with afternoon RH values in the 30-40 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 59 75 49 72 / 40 90 100 20 10 Anniston 81 62 75 53 74 / 40 90 100 20 10 Birmingham 80 62 75 51 74 / 40 100 90 10 10 Tuscaloosa 80 62 76 51 75 / 40 100 90 10 10 Calera 79 62 75 52 74 / 40 100 100 10 10 Auburn 75 62 72 57 74 / 50 50 100 30 10 Montgomery 80 64 77 57 77 / 50 70 100 20 10 Troy 80 63 75 59 77 / 50 50 100 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 9, 5:12 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 512 AM CDT Fri Apr 9 2021 ALZ011>015-017>050-101315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 512 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this morning through the evening hours across all of Central Alabama. Threats include damaging winds and large hail. Another round of severe storms will move through late tonight and into Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms will continue through Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. Minor flooding along portions of the Tombigbee River Saturday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through Saturday.
In the hours before
Special weather statement, Apr 9, 9:40 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
940 AM CDT Fri Apr 9 2021
ALZ035-041-043-091530-
Chilton AL-Autauga AL-Elmore AL-
940 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1030 AM
CDT...
At 940 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elmore, or 7 miles north of Millbrook, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Millbrook, Wetumpka, Elmore, Coosada, Deatsville, Marbury, Santuck,
Titus, Weoka Mills, Jordan Lake, Welona, Ten Cedar Estates, Dexter,
Western Lake Martin, Holtville, Wetumpka Municipal Airport, Central,
Jordan Dam, Wallsboro and Speigner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3253 8658 3277 8649 3278 8641 3275 8637
3275 8634 3277 8634 3277 8632 3275 8632
3276 8606 3274 8597 3250 8627
TIME...MOT...LOC 1440Z 222DEG 19KT 3258 8633
40/SizemoreLocal storm report, Apr 9, 9:53 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL DEATSVILLE 32.61N 86.40W
04/09/2021 E0.70 INCH ELMORE AL TRAINED SPOTTER
DIME SIZED HAIL REPORTED IN DEATSVILLE. TIME
ESTIMATED BY RADAR.
&&
JHLocal storm report, Apr 9, 9:55 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM HAIL MILLBROOK 32.48N 86.36W
04/09/2021 E0.25 INCH ELMORE AL PUBLIC
PEA SIZED HAIL REPORTED IN MILLBROOK. TIME
ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Apr 9, 10:21 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1021 AM CDT Fri Apr 9 2021
ALZ043-091600-
Elmore AL-
1021 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE COUNTY UNTIL
1100 AM CDT...
At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm near
Santuck, or near Wetumpka, moving east at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Wetumpka, Tallassee, Eclectic, Santuck, Dexter, Southern Lake Martin,
Blue Ridge, Wallsboro, Claud, Yates Reservoir and Yates Dam.
LAT...LON 3252 8589 3252 8623 3263 8623 3275 8589
3272 8589 3269 8591 3266 8591 3265 8589
TIME...MOT...LOC 1521Z 251DEG 18KT 3258 8612
40/SizemoreLocal storm report, Apr 9, 10:44 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HAIL 3 S SANTUCK 32.59N 86.14W
04/09/2021 E0.75 INCH ELMORE AL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
GGOGGINSSpecial weather statement, Apr 9, 11:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1107 AM CDT Fri Apr 9 2021
ALZ037-045-047-091645-
Lee AL-Tallapoosa AL-Macon AL-
1107 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE...NORTHEASTERN
MACON AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 1145 AM CDT...
At 1107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty City, or near Notasulga, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Auburn, Opelika, Tuskegee, Tallassee, Notasulga, Franklin, Liberty
City, Auburn University, Tallapoosa City, Tuskegee National Forest,
Society Hill, Loachapoka, Robert G. Pitts Airport, I 85 Rest Area,
Uphapee Creek, Chewacla State Park, Reeltown and Moton Field
Municipal Airport.
LAT...LON 3242 8542 3246 8586 3248 8586 3248 8585
3249 8586 3260 8585 3264 8541
TIME...MOT...LOC 1607Z 273DEG 26KT 3253 8578
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:45 PM CDT | River Flood Warning | BMX | Greene, Pickens, Sumter | 4 days |
| Apr 9, 6:09 AM CDT | Special Weather Statement | BMX | Bullock | 51 min |
| Apr 9, 7:03 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| Apr 9, 8:02 AM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Apr 9, 8:06 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 24 min |
| Apr 9, 8:22 AM CDT | Special Weather Statement | BMX | Barbour | 38 min |
| Apr 9, 8:43 AM CDT | Special Weather Statement | BMX | Macon | 32 min |
| Apr 9, 9:07 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 69 hr |
| Apr 9, 9:07 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
| Apr 9, 9:14 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Apr 9, 9:40 AM CDT | Special Weather Statement | BMX | Elmore | 50 min |
| Apr 9, 9:56 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 25 min |
| Apr 9, 10:21 AM CDT | Special Weather Statement | BMX | Elmore | 39 min |
| Apr 9, 10:32 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 18 min |
| Apr 9, 11:12 AM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 26 min |
| Apr 9, 12:00 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Apr 9, 12:11 PM CDT | Special Weather Statement | BMX | Shelby | 49 min |
| Apr 9, 12:46 PM CDT | Special Weather Statement | BMX | Walker, Winston | 44 min |
| Apr 9, 12:49 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Apr 9, 12:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 9, 1:14 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Apr 9, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 36 min |
| Apr 9, 1:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Apr 9, 1:40 PM CDT | Special Weather Statement | BMX | Autauga | 35 min |
| Apr 9, 1:40 PM CDT | Special Weather Statement | BMX | Dallas | 35 min |
| Apr 9, 1:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 38 min |
| Apr 9, 1:55 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 65 min |
| Apr 9, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 55 min |
| Apr 9, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 54 min |
| Apr 9, 2:31 PM CDT | Special Weather Statement | BMX | St. Clair | 44 min |
| Apr 9, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 51 min |
| Apr 9, 3:21 PM CDT | Special Weather Statement | BMX | Pike | 39 min |
| Apr 9, 4:04 PM CDT | Special Weather Statement | BMX | Hale | 41 min |
| Apr 9, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 47 min |
| Apr 9, 4:34 PM CDT | Special Weather Statement | BMX | Shelby | 41 min |
| Apr 9, 4:44 PM CDT | Special Weather Statement | BMX | Greene | 31 min |
| Apr 9, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 25 min |
| Apr 9, 4:56 PM CDT | Special Weather Statement | BMX | Hale | 34 min |
| Apr 9, 5:28 PM CDT | Special Weather Statement | BMX | Pickens | 32 min |
| Apr 9, 5:37 PM CDT | Special Weather Statement | BMX | Hale | 23 min |
| Apr 9, 5:41 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 34 min |
| Apr 9, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 28 min |
| Apr 9, 5:52 PM CDT | Special Weather Statement | BMX | Greene | 23 min |
| Apr 9, 5:58 PM CDT | Special Weather Statement | BMX | Pickens | 32 min |
| Apr 9, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 37 min |
| Apr 9, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Apr 9, 6:37 PM CDT | Special Weather Statement | BMX | Pickens | 23 min |
| Apr 9, 6:53 PM CDT | Special Weather Statement | BMX | Pickens | 37 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.